Illinois, 2020

Tornado in Illinois, May 27, 2020

May 27, 2020 · NWS LSX · 1 event in 1 county or zone

A cutoff upper low remained over region with weak impulses rotating around it, helping to generate showers and a few severe thunderstorms through the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cutoff upper low remained over region with weak impulses rotating around it, helping to generate showers and a few severe thunderstorms through the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 27, 6:01 PM CST, 33 minutes earlier.

Area forecast discussion, May 27, 6:01 PM CST, 33 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
701 PM CDT Wed May 27 2020

.SHORT TERM...  (Through Late Thursday Night)
Issued at 229 PM CDT Wed May 27 2020

The upper low currently centered in the vicinity of eastern OK
continues to inch eastward today. Weak impulses rotating
cyclonically about the upper circulation have been helping
generate bands/waves of primarily showers across the region.
Thunder thus far has been hard to come by owing to the lack of
heating and weak low level lapse rates, with MLCAPE only in the
500-1000 j/kg range. The greatest extent of instability is across
the southern CWA where a bit more heating has occurred and this is
where the greatest chance seeing any scattered thunderstorms will
occur the remainder of this afternoon into the early evening.
Further north the instability would suggest more of an isolated
threat. Overall the coverage of all the precipitation should wane
this evening with loss of heating. Overnight there will still be a
chance of spotty showers, but the threat is low. I expect we will
also see some fog that will persist into the early morning.

Present thinking is we will see more thunder tomorrow. The upper
low/trof will be ejecting across the region Thursday and Thursday
night while a northern stream short wave sends a cold front across
the area on Thursday afternoon and night. We should see more
breaks in cloud cover and better heating on Thursday which will
contribute to greater instability. I think we will see more
coverage of diurnally driven showers and storms ahead of the
advancing cold front as well as perhaps a band along/ahead of the
front associated with frontal forcing. I would expect the coverage
of showers and storms will be maximized in the afternoon and early
evening, diminish late evening and overnight as instability wanes.

Phasing of the northern and southern stream trofs will occur late
Thursday night into Friday, with the resulting longwave trof
moving east of the CWA through the day on Friday. There still
could be some lingering showers during the morning across extreme
east central and southeast MO into southwest IL, but the overall
trend should be for drying as the associated cold front continues
to depart eastward into the Ohio and Tennessee Valley region and
surface high pressure builds into the region from the Plains.

Glass

.LONG TERM...  (Friday through Next Wednesday)
Issued at 229 PM CDT Wed May 27 2020

The latest deterministic model runs and ensemble systems continue to
advertise an amplified and slowly progressive upper air pattern will
dominate this weekend through the extended period next week.
Initially the pattern will feature a longwave trof across eastern
NOAM with an upper ridge through the Rockies. This pattern will
maintain surface high pressure across the Mid MS Valley region
through the weekend with lower humidity and cooler temperatures.
Forecast 850 mb temperatures, MOS guidance, and GEFS and NBM
temperature guidance all continues to support below normal
temperatures. The one caveat to a dry forecast we will need to
closely monitor is the potential for northwest flow short waves that
could either bring more cloud cover or perhaps high-based showers or
remnants of a decaying Plains MCS. Skill at resolving the
timing/location/presence of these small scale waves is limited at
these time ranges, especially in association with a pattern change,
which ultimately can have an impact on maintaining forecast
continuity.

Progression of the pattern continues heading into the first half
of next week with the eastern NOAM trof moving into the western
Atlantic and the upper ridge building across the Plains and into
the MS Valley. Both the GEFS and EPS mean resolve this large scale
evolution well and are in decent agreement through late Tuesday.
Overall this scenario supports a return to summer heat more
typical of June, especially Tuesday and Wednesday when south-
southwest low level flow will become established and temperatures
should rise to above normal levels.

Late Wednesday and beyond there is a bit more uncertainty
reflected with a decent amount of spread in the deterministic
models and ensemble prediction systems as well. The differences
revolve around the strength and extent of upper ridging from the
Plains into the mid MS Valley and the depth of trofing from the
Great Lakes into the eastern U.S.. The operational ECMWF is most
bullish with this trofing and the new EPS mean is flatter with the
ridge than previously, as is the new GEFS mean. This new guidance
suggests than the longevity of summer heat could be in jeopardy
beyond Wednesday with a potential cold frontal passage and
accompanying chance of thunderstorms in the Wed-Thurs time frame.

Glass

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 646 PM CDT Wed May 27 2020

An upper level storm system centered over northwest Arkansas will
continue to produce scattered showers and the occasional
thunderstorm over central and eastern Missouri into west central
and southwest Illinois through tomorrow. VFR flight conditions are
currently prevailing across most of the area, however an area of
low stratus is likely to develop over northern Missouri and central
Illinois and sink south overnight tonight. Fog also seems likely
to develop south of this stratus across central and southeast
Missouri into west central Illinois. Currently thinking visibility
will drop to 3-5 miles but not much lower. The stratus will likely
be in the 500-900ft range, possibly lower as it sinks south toward
the I-70 corridor overnight. However, am not sure how far south it
will get before sunrise. Current indications are that the stratus
will stay just to the north of the St. Louis Metro area, but will
make it to Columbia. Once the sun comes up, expect ceilings to
rise and more shower development. Thunderstorms will be more
likely during the afternoon ahead of a cold front.

SPECIFICS FOR KSTL:

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 27, 2:28 PM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
328 PM CDT Wed May 27 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-282030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
328 PM CDT Wed May 27 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms this evening.

Major flooding is occurring or forecast along the Illinois River
above Hardin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms Thursday with thunderstorms
becoming likely Thursday afternoon into Thursday night.

Major flooding is occurring or forecast along the Illinois River
above Hardin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Glass

The radar

The St Louis radar (KLSX), 114 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Clinton

When
May 27, 6:34 PM CST to 6:35 PM CST
Where
Clinton County, 2.17 mi WSW of Posey to 2.1 mi WSW of Posey
Rating
EFU
Path length
0.07 mi
Path width
10 yd
Reported by
Public
Coordinates
38.519, -89.388

A short-lived tornado was observed by several individuals from a distance. There were no reports of damage observed. The time and location was estimated from the reports and radar.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyThe tornado archive for Illinois, 2020Warnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887462.